Dear Sir,5-Aminosalicylic acid has recently been introduced for the treatment of inflammatory bowel disease (IBD). Few cases of nephrotoxicity have been reported [1]. We describe a patient who developed nephrotic syndrome within 9 months after starting treatment with mesalazine (5-aminosalicylic acid coated with anacrylic-based resin).A 59-year-old white woman with a known history of ulcerative colitis was admitted because of the sudden onset of swelling of her face and a moderate exacerbation of colitis. Her medical history revealed unilateral nephrectomy for pyonephrosis 6 years ago. Nine months before admission, colitis had been treated by mesalazine (500 mg thrice daily for 6 months and thereafter 1,000 mg thrice weekly in enema). Examination showed periorbital, ankle and sacral edema. Blood pressure was 130/80 mm Hg. Laboratory investigations showed full-blown nephrotic syndrome: serum albumin concentration 20 g/l and proteinuria was 12.9 g/day, creatinine clearance calculated by the Cockroft formula was 35 ml/min. Urinary sediment was unremarkable. A transjugular renal biopsy showed normal glomeruli and interstitial tissue. Results of immunofluorescence were negative leading to the diagnosis of minimal change nephropathy (MCN). Oliguria (urine output of 500 ml/24 h) developed and creatinine clearance decreased to 20 ml/min 2 days after admission. Mesalazine was stopped and prednisone (1 mg/kg/day) started together with furosemide. The nephrotic syndrome resolved after 4 weeks of treatment. Prednisone was tapered off to a stop at 5 months. Six months later she was still in complete remission.5-Aminosalicylic acid is released in the large bowel on dissolution of the resin coating of mesalazine tablets [2]. The nephrotoxicity of 5-aminosalicylic acid therapy is commonly acute or chronic tubulointerstitial nephritis, renal papillary necrosis [3] (but the possibility of other allergic effects should be considered, especially hepatic injury). Idiopathic interstitial nephritis complicating ulcerative colitis was reported, but the association between MCN and ulcerative colitis has never been pointed out. However MCN has been reported in 2 patients with IBD treated by mesalazine [4] or sulfasalazine [5]. We suggest that the nephrotic syndrome in patients with ulcerative colitis treated with sulfasalazine or mesalazine may be caused by 5-aminosalicylic acid, which is common to both these drugs. Short-term corticosteroid treatment should be successful (similar cases, with histological changes mainly confined to the interstitium, have previously been reported in association with nonsteroidal anti-inflammatory drugs; it has been suggested that the nephrotic syndrome in these cases may be mediated by T-lymphocyte activation).
No takes yet. Share an insight, caveat, or question.
Skhiri et al. (1998) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: